Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 8, NWS Sacramento, CA
NWS Sacramento, CA issued this flash flood warning at May 23, 2019, 3:04 PM PDT for Nevada County, Placer County, California. It was in force for 3 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2019, 3:04 PM PDT (22:04 UTC)
- Expired
- May 23, 2019, 6:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Nevada County, CA, Placer County, CA
The radar
The Beale AFB radar (KBBX), 75 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 3:04 PM PDT | FLASH FLOOD | Colfax, CA | 1 1/2 FOOT OF WATER IN WEST BOUND LANE. |
| May 23, 3:22 PM PDT | FLASH FLOOD | Colfax, CA | STATE ROUTE 174 ON PLACER COUNTY SIDE OF BORDER JUST EAST OF BEAR RIVER RD. ROADWAY FLOODING. |
| May 23, 3:35 PM PDT | FLASH FLOOD | Colfax, CA | FLOODING OF ENTIRE WEST BOUND OFF RAMP BOTH LANES IN COLFAX. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.1 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1023 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
383 WGUS56 KSTO 232204 FFWSTO CAC057-061-240100- /O.NEW.KSTO.FF.W.0008.190523T2204Z-190524T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Sacramento CA 304 PM PDT Thu May 23 2019 The National Weather Service in Sacramento has issued a * Flash Flood Warning for... Western Placer County in central California... South central Nevada County in northern California... * Until 600 PM PDT. * At 303 PM PDT, Doppler radar indicated heavy rain across the warned area. Up to one inch of rain has already fallen within the last hour. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Colfax. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3904 12093 3907 12101 3915 12095 3914 12089 $$ RB
2 follow-up statements
657 WGUS76 KSTO 232347 FFSSTO Flash Flood Statement National Weather Service Sacramento CA 447 PM PDT Thu May 23 2019 CAC057-061-240100- /O.CON.KSTO.FF.W.0008.000000T0000Z-190524T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Placer CA-Nevada CA- 447 PM PDT Thu May 23 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM PDT FOR WESTERN PLACER AND SOUTH CENTRAL NEVADA COUNTIES... At 439 PM PDT in the Colfax area, Doppler radar and automated rain gauges indicated that heavy rain has tapered over the area but more heavy rain will be possible into the evening hours. Locally up to two and a quarter inches of rain has already fallen based on Doppler Radar estimates. A rain gauge near Colfax reported 1.83 inches of rain since 2:30 pm. Some areas within the warned area may still be experiencing some flooding problems while other areas have cleared. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3904 12093 3907 12101 3915 12095 3914 12089 $$ RB
266 WGUS76 KSTO 240058 FFSSTO Flash Flood Statement National Weather Service Sacramento CA 558 PM PDT Thu May 23 2019 CAC057-061-240107- /O.EXP.KSTO.FF.W.0008.000000T0000Z-190524T0100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Placer CA-Nevada CA- 558 PM PDT Thu May 23 2019 ...THE FLASH FLOOD WARNING FOR WESTERN PLACER AND SOUTH CENTRAL NEVADA COUNTIES WILL EXPIRE AT 600 PM PDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Some local areas may still have some standing water but for most places the water has recended. A rain gauge in the Colfax area ended up with 2.16 inches of between 2:30 and 5:45 pm this afternoon. Between 2:45 pm and 3:45 pm the guage recieved 1.44 inches of rain when the heaviest rainfall was in the area. LAT...LON 3904 12093 3907 12101 3915 12095 3914 12089 $$ RB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:51 AM PDT, 11 hours 13 minutes earlier.
Area forecast discussion, May 23, 3:51 AM PDT, 11 hours 13 minutes before
Area Forecast Discussion National Weather Service Sacramento CA 351 AM PDT Thu May 23 2019 .SYNOPSIS... Scattered light showers and Isolated thunderstorms over the Sierra today and all interior Norcal mountains Friday as one low pressure system moves east and another drops in to take its place. Scattered showers and thunderstorms most areas over the weekend with below normal daytime temperatures. Afternoon mountain showers continuing through mid week. && .DISCUSSION... Mainly dry this morning as Norcal sits under northerly upper flow between high pressure over the eastern Pacific and a low pressure system now centered near southern Nevada. Some cloud cover associated with the low is spilling over mainly the eastern half of the forecast area this morning and some scattered northern Sierra showers/thunderstorms are not out of the question later today. Elsewhere, a little more sun should bring up daytime highs today to close to normal for this time of year. An upper low, now over western Canada, is forecast to drop into the Pacific Northwest tonight and early Friday. Brief upper ridging over the state between this low and the Great Basin low should bring a short period of clearing most areas. This period of clearing will br brief, however, with afternoon heating, divergent flow aloft and orographics bringing afternoon showers and thunderstorms to the mountains Friday afternoon with some threat of showers to the northern Sacramento valley as well. The low over the Pacific Northwest now looks to be an inside slider type dropping into the Great Basin on Saturday. Therefore, the greatest risk of any shower activity will be over the eastern CWA with enough instability for thunderstorms over the Sierra Cascade range. Another cold upper low is now forecast to drop out of the Pacific Northwest on Sunday but this system should take a more westerly track. As a result, scattered showers will be a possibility over the entire CWA and north state with a threat of thunderstorms over the Sierra Cascades. Daytime highs will be taking a drop Saturday and Sunday as these two cold systems drop through the north state especially on Sunday when daytime highs are expected to come in from 10 to 15 degrees below normal. For the most part, snow levels should be above pass levels so mountain travel impacts should be minimal this weekend although snow levels may drop to pass levels at times causing periods of slick roads. Sunday's cold upper low is forecast to move east of the state Sunday night but will likely continue to have impacts on the CWA weather going in to the early part of next week. && .EXTENDED DISCUSSION (Monday THROUGH Thursday) Models have come into better agreement with progression of upper low into the Desert SW Monday, but then diverge significantly beyond this time. Although ensemble spread increases during the latter part of the extended, general consensus is that long wave troughing remains along 120W. Under broad scale weak synoptic lift, best chances for showers will be terrain induced forcing over the mountains in the afternoons. Below normal temperatures progged into Monday with high temps returning to near normal Tuesday, then above normal Wednesday and Thursday. && .AVIATION... Lcl MVFR/IFR conds poss mnly ovr fthls and mtns this aftn into eve for shwrs and isold tstms, otrw VFR conds ovr Intr NorCal nxt 24 hrs. Nly flow alf with areas of Nly sfc wnd gsts to 25 kts in Cntrl Vly, mnly N of KOVE, and adjcnt fthls/mtns til abt 02z Thu. && .STO WATCHES/WARNINGS/ADVISORIES... None. &&
The office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 3:08 PM PDT | Areal Flood Advisory | STO | Amador, Calaveras, El Dorado, Nevada, Placer | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.